• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Can a lower dose of thyroxine be beneficial?

maryb

iherb code TAK122
Messages
3,602
Location
UK
I started on 25mcg and increased every 2 weeks by 25mcg, I would say at 50mcg I was feeling a bit better. whilst on 75mcgs I had a viral reactivation, not the worst I've had but bad enough for me not to be able to do anything including eat for a few days, I've now increase to 100mcgs last fri - don't feel particularly well - or better. Its nearly 2 months now since starting the med.
My question is should I go back to 50 mcg if thats where I felt better - is this enough to make a difference?

I really don't understand the whole thing - I know I know I should try harder but its so hard for me to absorb things I read and make sense of them.

I do have an appt with my doc in 10days but feel so rubbish i don't really want to carry on with the increase. Some of you are far more experienced than my doc so would be grateful for any input. thanks
 

Ema

Senior Member
Messages
4,729
Location
Midwest USA
If it were me, I would go back to 75mcg and get labs (FT4 and FT3) in 10 days when you go to the doctor to see where your levels are at now. That will help you figure out your optimal dose the best.

Feeling worse at higher doses is often an adrenal issue. Or an infection one. It could be that you won't tolerate a full thyroid replacement dose if you have active infections. Are you treating the viral reactivation?
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@brenda
no I'm not taking any minerals - can't tolerate oral and waiting for some transdermal ones to come in.
@Ema
thanks so much ema - I will do that - really don't see the point in increasing if I feel worse, it is confusing though when people say stick with it for at least 6 months - maybe its okay when you haven't got ME as well..

no I'm not treating the virus at present - goiing to try some acyclovir - docs won't readily prescribe a/virals over here as you no doubt know, its a suck it and see on your own mostly.
 

brenda

Senior Member
Messages
2,263
Location
UK
@maryb
I am using selenium drops rubbed into my skin with an oil. I notice a big difference to thyroid function when I take selenium and I am also changing to transdermal supps.
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@brenda
so do you buy the drops and mix them into oil yourself?
I've been waiting a while for these transdermal minerals - there is a good amount of selenium and manganese in - but the waiting goes on and meanwhile I'm not addressing issues..............
 

Helen

Senior Member
Messages
2,243
I started on 25mcg and increased every 2 weeks by 25mcg, I would say at 50mcg I was feeling a bit better. whilst on 75mcgs I had a viral reactivation, not the worst I've had but bad enough for me not to be able to do anything including eat for a few days, I've now increase to 100mcgs last fri - don't feel particularly well - or better. Its nearly 2 months now since starting the med.
My question is should I go back to 50 mcg if thats where I felt better - is this enough to make a difference?

I really don't understand the whole thing - I know I know I should try harder but its so hard for me to absorb things I read and make sense of them.

I do have an appt with my doc in 10days but feel so rubbish i don't really want to carry on with the increase. Some of you are far more experienced than my doc so would be grateful for any input. thanks

I would check my body temperature, it should be 36.8 - 37 C, and the pulse. If you take too much thyroid hormone the heart will beat faster and the body temperature will raise. You will probably feel speeded. If this isn´t your problem maybe you have an adrenal issue as so many have. This is a very good site www.stopthethyroidmadness.com. I think you will find all answers there.

PS I think raising with 50 mcg every 4th to sixth week is recommended. Not faster. Difficult to be patient :) while waiting to get better.
 

brenda

Senior Member
Messages
2,263
Location
UK
@maryb
Yes I'm just mixing in oil on a spoon first. I think that the selenium is being absorbed much better. In fact I had a herx the following day. I would like to take all my supps like this. Have ordered an ionic mineral mix today from iherb and I take hydroxyb12 the same way now.
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@Helen
my heart rate did jump the first few weeks from the 70/low 80's to over 100 - it still seems a bit high at times but not all the time - I did look at getting a pulse oximeter but then never got round to it:(
I maybe need to look at my temp now see if its changed - it was always low 35o s
@brenda
I have some ionic minerals from iherb - felt rough when I tried them on my skin - maybe put too much on.....I really don't know.
 

JBB

Senior Member
Messages
188
Hi Maryb. I think I'm in the same position regarding infections and hypo...very frustrating. My worry with "trying aciclovir" (I am in the same position as you, seems that's what the doc ordered!) is that it will knock out some viruses but not others. So you may be lucky or you it may do nothing for us.

I think you need to match the anti viral / biotics to the infection if at all possible. Of course that means expensive testing :(.

Best wishes,

J
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@JBB
well no bacterial infections came back on the recent stool test... not that I wanted one....
my viral titres vary each year - last one (may) was HSV1 and 2 mega high for active infection - so acyclovir should hit that one... we'll see..
If only we had access to proper docs........
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@brenda
I used a cell food one but not that particular one. Why would I herx?
I did slap it on a bit though........
 

JBB

Senior Member
Messages
188
@maryb
If you improve the action of the immune system l guess it will cause a herx.

@brenda I've been wondering if it's possible to herx on thyroid meds too??...hmmmmm.

@maryb Fair enough! Should get those down! :thumbsup: Do you mind if I ask where you got your viral titres done? (For us UK folk ;)).

Also zoonosis family of bacteria...bartonella, borrellia etc...I'm guessing those wouldn't come up from stools tests.

Best wishes,

J
 

maryb

iherb code TAK122
Messages
3,602
Location
UK
@brenda
now why this makes sense is because another member of Pr started the same thyroid meds just before me and got the viral symptoms same as me within a month of starting - vertigo - sickness, I still don't understand why though...